Alert archive / Illinois / Flash Flood Warnings in 2014

Flash Flood Warning 7, NWS Chicago, IL

May 20, 2014Cook County, DuPage County, Illinois

NWS Chicago, IL issued this flash flood warning at May 20, 2014, 8:32 PM CDT for Cook County, DuPage County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2014, 8:32 PM CDT (01:32 UTC)
Expired
May 20, 2014, 11:30 PM CDT
In force
3 hr
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Flood severity
None

Counties Cook County, IL, DuPage County, IL

The radar

The Chicago radar (KLOT), 23 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 8:45 PM CDTHEAVY RAIN 1.681 Se Lisle, ILRAIN FELL IN ONE HOUR AND 45 MINUTES.
May 20, 9:02 PM CDTHEAVY RAIN 2.85Woodridge, ILTOTAL SO FAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1813 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1813 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WGUS53 KLOT 210132
FFWLOT
ILC031-043-210430-
/O.NEW.KLOT.FF.W.0007.140521T0132Z-140521T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
832 PM CDT TUE MAY 20 2014

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COOK COUNTY IN NORTHEAST ILLINOIS...
  CENTRAL DUPAGE COUNTY IN NORTHEAST ILLINOIS...

* UNTIL 1130 PM CDT

* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RADAR ESTIMATES 1.5 TO 2 INCHES OF RAINFALL OVER THE  
  WARNED AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BURR
  RIDGE...DOWNERS GROVE...HINSDALE...LA GRANGE...LISLE...
  NAPERVILLE...OAK BROOK...WESTCHESTER...WESTMONT...WHEATON...YORK
  CENTER...CLARENDON HILLS...COUNTRYSIDE...DARIEN AND INDIAN HEAD
  PARK.


OTHER LOCATIONS AFFECTED...
BENEDICTINE UNIVERSITY...COLLEGE OF DUPAGE...MORTON ARBORETUM...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4186 8787 4173 8787 4173 8826 4185 8826

$$

KREIN
3 follow-up statements
158 
WGUS73 KLOT 210159
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
859 PM CDT TUE MAY 20 2014

ILC031-043-210430-
/O.CON.KLOT.FF.W.0007.000000T0000Z-140521T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DUPAGE IL-COOK IL-
859 PM CDT TUE MAY 20 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL COOK AND CENTRAL
DUPAGE COUNTIES UNTIL 1130 PM CDT...

AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. THESE 
STORMS HAVE A HISTORY OF PRODUCING RAINFALL IN EXCESS OF 1 INCH IN A 
1 HOUR PERIOD. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BURR
RIDGE...DOWNERS GROVE...HINSDALE...LA GRANGE...LISLE...NAPERVILLE...
OAK BROOK...WESTCHESTER...WESTMONT...WILLOW SPRINGS...YORK CENTER...
CLARENDON HILLS...COUNTRYSIDE...DARIEN AND INDIAN HEAD PARK.

TOTAL RAINFALL AMOUNTS OF UP TO 2 INCHES HAVE BEEN ESTIMATED BY 
NATIONAL WEATHER SERVICE DOPPLER RADAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE ELEVATED LEVELS ON SMALL
CREEKS AND STREAMS...PONDING OF WATER ON ROADS...URBAN AREAS...
HIGHWAYS... UNDERPASSES AND LOW LYING AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4186 8787 4173 8787 4173 8826 4185 8826

$$

KREIN
150 
WGUS73 KLOT 210245
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
945 PM CDT TUE MAY 20 2014

ILC031-043-210430-
/O.CON.KLOT.FF.W.0007.000000T0000Z-140521T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DUPAGE IL-COOK IL-
945 PM CDT TUE MAY 20 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL COOK AND CENTRAL
DUPAGE COUNTIES UNTIL 1130 PM CDT...

AT 941 PM CDT...EMERGENCY MANAGEMENT REPORTED THUNDERSTORMS WITH VERY
HEAVY RAINFALL ACROSS THE WARNED AREA. NATIONAL WEATHER SERVICE 
DOPPLER RADAR HAS ESTIMATED 2 TO 3 INCHES OF RAIN HAS FALLEN OVER 
THE PAST SEVERAL HOURS...WITH PERIODS OF RAINFALL IN EXCESS OF ONE 
INCH IN AN HOUR.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BURR
RIDGE...DOWNERS GROVE...HINSDALE...LA GRANGE...LISLE...NAPERVILLE...
OAK BROOK...WESTCHESTER...WESTMONT...WILLOW SPRINGS...YORK CENTER...
CLARENDON HILLS...COUNTRYSIDE...DARIEN AND INDIAN HEAD PARK.

AT 941 PM CDT...EMERGENCY MANAGEMENT AND TRAINED SPOTTERS REPORTED 
THAT FLASH FLOODING WAS OCCURRING IN NAPERVILLE...WOODRIDGE AND BURR 
RIDGE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BURR RIDGE...
DOWNERS GROVE...HINSDALE...LA GRANGE...LISLE...NAPERVILLE...OAK
BROOK...WESTCHESTER...WESTMONT...WILLOW SPRINGS...YORK CENTER...
CLARENDON HILLS...COUNTRYSIDE...DARIEN AND INDIAN HEAD PARK.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE ELEVATED LEVELS ON SMALL
CREEKS AND STREAMS...PONDING OF WATER ON ROADS...URBAN AREAS...
HIGHWAYS... UNDERPASSES AND LOW LYING AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4186 8787 4173 8787 4173 8826 4185 8826

$$

KREIN
386 
WGUS73 KLOT 210416
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1116 PM CDT TUE MAY 20 2014

ILC031-043-210424-
/O.CAN.KLOT.FF.W.0007.000000T0000Z-140521T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DUPAGE IL-COOK IL-
1116 PM CDT TUE MAY 20 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL COOK AND
CENTRAL DUPAGE COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN CHICAGO.

&&

LAT...LON 4186 8787 4173 8787 4173 8826 4185 8826

$$

BEACHLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 20, 8:32 PM CDT, 0 minutes earlier.

Area forecast discussion, May 20, 8:32 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
832 PM CDT TUE MAY 20 2014

.MESOSCALE DISCUSSION...
830 PM CDT

ONE LARGE HP SUPERCELL CONTINUES TO MOVE EAST-SOUTHEAST ACROSS FAR
NORTHERN WILL AND INTO CENTRAL/SOUTHERN COOK COUNTY AT 820 PM CDT.
RADAR SHOWS A STRONG BUT BROAD CIRCULATION WITH AN IMPRESSIVE WIND
MAX ON THE LOWEST SCANS. LOOP OF MDW TDWR SHOWS MULTIPLE
OCCLUSIONS OF THE RFD WHILE MESO NET SITES SHOW THAT THE OUTFLOW
IS RATHER COOL WHICH COMBINED WITH THE BROAD CIRCULATION SUPPORTS
A LOW BUT NOT NECESSARILY ZERO TORNADO THREAT. THIS LOW THREAT
WILL TRANSLATE DOWNSTREAM ACROSS SOUTHERN COOK COUNTY IN THE NEAR
TERM...WITH LAKE COUNTY INDIANA CERTAINLY IN THE THREAT AREA
DEPENDING ON EVOLUTION ACROSS COOK. DAMAGING STRAIGHT LINE WINDS
AND LARGE HAIL ARE STILL THE MAIN THREAT.

OTHERWISE MOIST MID LEVEL WAA CONTINUES TO STREAM NORTHEASTWARD
INTO THE FORECAST AREA WHICH WILL LIKELY RESULT IN AT LEAST CONTINUED
SCATTERED CONVECTIVE DEVELOPMENT ACROSS NORTHEAST IL...WHILE THE
BIGGER SUPERCELL AND ANY ASSOCIATED NEW DEVELOPMENT TRACK INTO
NORTHWEST INDIANA. BEYOND THAT THE SYNOPTIC BOUNDARY REMAINS
STRETCHED ACROSS CENTRAL IOWA WITH SEVERAL OTHER SUPERCELLS LINED
UP ALONG IT. TRAJECTORY OF THESE WOULD TAKE THEM INTO THE NORTHERN
CWA WITH THE NEAREST CELL NEARING LEE/OGLE COUNTY. EARLIER STORMS
ALONG THE SAME TRACK MANAGED TO WEAKEN AS THEY MOVED EAST THANKS
TO WORKED OVER AIR SO THIS MAY BE THE TREND. SEVERAL ADDITIONAL
WAVES OF CONVECTION ARE POSSIBLE INTO THE OVERNIGHT HOURS AS WHAT
APPEARS TO BE A MID LEVEL WAVE ACROSS CENTRAL IOWA TRACKS
EASTWARD.

MDB

&&

.DISCUSSION...
318 PM CDT

MAIN FORECAST ISSUES REVOLVE AROUND SHORT TERM...IN PARTICULAR THE
INITIATION AND EVOLUTION OF POTENTIALLY SEVERE CONVECTION ACROSS THE
AREA LATE THIS AFTERNOON INTO TONIGHT. FAIRLY HIGH PROBABILITY OF
SEVERE WATCH BEING ISSUED FOR THE AREA IN THE NEXT COUPLE OF HOURS.

AT 20Z...SURFACE OBS AND VISIBLE SATELLITE INDICATED A WEAK COLD
FRONT STRETCHING FROM NEAR MILWAUKEE...TO JUST SOUTH OF DUBUQUE AND
BACK ACROSS SOUTHWEST IOWA. SATELLITE OBSERVED CUMULUS CLOUD FIELD
SUGGESTS CONVECTIVE INITIATION IS PERHAPS MOST LIKELY OVER SOUTHEAST
WISCONSIN NEAR INTERSECTION OF FRONT AND WEAK LAKE BREEZE BOUNDARY
AND ALSO BACK ALONG THE FRONT INTO EASTERN IA WHERE CU HAS DEVELOPED
MORE RAPIDLY IN LAST HOUR OR SO. 12Z SOUNDINGS FROM ACROSS THE
REGION AND UPSTREAM SITES DEPICTED VERY STEEP MID-LEVEL LAPSE RATES
AND PRESENCE OF EML...WITH RATHER DRY MOISTURE PROFILES. BATTLE
BETWEEN CAPPING EML AND MOIST CONVERGENCE ALONG AFOREMENTIONED
BOUNDARIES APPEARS POISED TO PLAY OUT ACROSS THE AREA IN THE NEXT
COUPLE OF HOURS...WITH CONVECTION-ALLOWING HIGH-RES MODEL GUIDANCE
GENERALLY IN SUPPORT OF DEVELOPING THUNDERSTORMS ALONG THE FRONT
LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH STORMS EVOLVING
EAST AND SOUTHEAST ACROSS THE WFO LOT CWA. EFFECTIVE BULK SHEAR IN
THE 35-45 KT RANGE MLCAPES AROUND 2000 J/KG SHOULD SUPPORT SUPERCELL
STRUCTURES...WITH UNIDIRECTIONAL WIND PROFILES AND DRY MID-LEVEL AIR
LIKELY TO SUPPORT DAMAGING WIND THREAT...AS WELL AS LARGE HAIL
POTENTIAL WITH THE STEEP LAPSE RATES. WHILE SOUNDINGS FAIRLY DRY
ABOVE THE BOUNDARY LAYER...WIDESPREAD HEAVY RAINFALL NOT LIKELY.
HOWEVER...WEST-EAST BOUNDARY ORIENTATION (FUTURE OUTFLOW AND WEAK
FRONT) COULD SUPPORT SOME TRAINING/BACK-BUILDING OF CONVECTION WHICH
COULD POSE A LOCALLY HEAVY RAINFALL/FLOODING THREAT. CONVECTION
SHOULD SHOW A GRADUAL DIURNAL DECREASE LATE TONIGHT...THOUGH WILL
LIKELY CONTINUE AS IT EVOLVES OFF TO THE EAST/SOUTHEAST OF THE CWA
THROUGH EARLY WEDNESDAY MORNING IN ASSOCIATION WITH MID-LEVEL SHORT
WAVE APPROACHING LATER TONIGHT FROM NEBRASKA.

ON WEDNESDAY...FRONT CONTINUES TO SAG ACROSS THE SOUTHERN HALF OF
THE FORECAST AREA. FRONT AND RENEWED CONVECTIVE DEVELOPMENT WILL BE
FOCUSED IN FAR SOUTH PORTION OF CWA AS DESTABILIZATION OCCURS DURING
MIDDAY AND AFTERNOON HOURS. SHEAR/CAPE BALANCE AGAIN INDICATES
SEVERE THREAT...THOUGH MAINLY OFF TO THE SOUTH/SOUTHEAST OF THE CWA
AS STORMS MATURE IN THE AFTERNOON. ONCE FRONT CLEARS TO THE SOUTH BY
WEDNESDAY EVENING...QUIET WEATHER APPEARS IN STORE THROUGH THE END
OF THE WEEK AS HIGH PRESSURE BUILDS ACROSS THE UPPER MIDWEST.

AFTER SUMMER-LIKE MID-80S TODAY...TEMPS WILL SETTLE BACK INTO THE
70S WITH 60S ALONG THE LAKE WITH NORTH-NORTHEAST WINDS THROUGH
FRIDAY. GRADUAL WARMING INTO THE MEMORIAL DAY WEEKEND LOOKS ON TRACK
WITH DIMINISHING LAKE INFLUENCE. 80S LOOK TO RETURN SUNDAY AND
ESPECIALLY MONDAY...WITH SOME INDICATION WE COULD BE APPROACHING 90
DEGREES ESPECIALLY ACROSS OUR SOUTHEAST CWA. MAIN QUESTION IN LATER
PERIODS WILL BE RETURN OF SHRA/TSRA THREAT AS UPPER RIDGE FORMS
OVERHEAD AND EVENTUALLY SHIFTS EAST OF THE CWA. TSRA THREAT APPEARS
TO GRADUALLY INCREASE ACROSS WEST/NORTHWEST PORTIONS OF CWA LATER
SUNDAY INTO TUESDAY...THOUGH LIKELY TO BE A FEW PERIODS WITHIN
OTHERWISE MANY DRY HOURS. MOST OF MEMORIAL DAY HOLIDAY WEEKEND
SHOULD BE PRETTY DECENT FOR OUTDOOR PLANS.

RATZER

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

* THUNDERSTORMS THIS EVENING.
* POTENTIAL FOR MVFR VSBY/CIGS OVERNIGHT.

BMD

//DISCUSSION...UPDATED 00Z...

LINE OF THUNDERSTORMS HAS ALREADY FIRED FROM WESTERN IOWA EAST ALONG
THE IL/WI STATE LINE. INDIVIDUAL CELLS ARE EXPECTED TO MOVE EAST
THIS EVENING...HOWEVER THE LINE IS EXPECTED TO SLOWLY SAG SOUTHWARD
WITH ADDITIONAL DEVELOPMENT OCCURRING NEAR THE OVER THE TERMINALS
THIS EVENING. UNLESS THE LINE ACCELERATES...THERE COULD BE A 3-4
HOUR WINDOW OF TRAINING THUNDERSTORMS ACROSS THE TERMINALS. SOME OF
THE STRONGEST THUNDERSTORMS COULD PRODUCE LARGE HAIL AND DAMAGING
WINDS.

SOME MODELS/GUIDANCE POINT TO A WINDOW OF POTENTIAL MVFR CIGS
DEVELOPING OVERNIGHT...ROUGHLY 09Z TO 14Z  GIVE OR TAKE AN HOUR OR
TWO...HOWEVER CONFIDENCE REMAINS LOW ON WHETHER OR NOT THIS WILL
MATERIALIZE SO WILL MAINTAIN A SCT015 IN THE MEANTIME. MIST/FOG
REMAINS A POSSIBILITY THOUGH REDUCING VSBY TO MVFR. WINDS EXPECTED
BECOME LIGHT AND VARIABLE FOR A PERIOD EARLY WEDNESDAY
MORNING...THEN SHOULD BECOME WNW TO NW DURING THE DAY WEDNESDAY AS
THE FRONT SINKS INTO CENTRAL ILLINOIS.

BMD

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

* MEDIUM HIGH-CONFIDENCE IN TSRA/TIMING.
* LOW CONFIDENCE IN MVFR CIGS OVERNIGHT.

BMD

//OUTLOOK FOR ORD/MDW FOR 12Z THURSDAY-12Z TUESDAY...UPDATED 00Z...

THURSDAY THROUGH SUNDAY...VFR.
MONDAY...CHC TSRA.

BMD

&&

.MARINE...
216 PM CDT

LOW PRESSURE ACROSS NORTHERN MINNESOTA IS LIFTING A WARM FRONTAL
BOUNDARY NORTHWARD ACROSS THE LAKE THIS AFTERNOON. IN THE WAKE OF
THIS BOUNDARY...A WARM AND MOIST AIRMASS IS LIFTING NORTHWARD ACROSS
THE COOL LAKE WATERS. THIS WILL INCREASE THE THREAT FOR FOG ACROSS
THE LAKE TONIGHT. OTHERWISE...THE MAIN THREAT TONIGHT...MAINLY
ACROSS THE SOUTHERN PORTION OF THE LAKE WILL BE STRONG TO SEVERE
THUNDERSTORMS. THE ATMOSPHERE WILL BE SUPPORTIVE OF STORMS CAPABLE
OF PRODUCING WINDS IN EXCESS OF 50 KT AND LARGE HAIL. THE MAIN
THREAT LOOKS TO BE THIS EVENING.

HIGH PRESSURE WILL GRADUALLY BUILD SOUTHEASTWARD OVER THE LAKE BY
FRIDAY. A PERIOD OF NORTHERLY WINDS ARE LIKELY PRIOR TO THE ARRIVAL
OF THE SURFACE HIGH. HOWEVER...WINDS ARE EXPECTED TO SHIFT BACK OUT
OF THE SOUTH AND WILL LIKELY INCREASE SOME LATER IN THE WEEKEND INTO
EARLY NEXT WEEK AS THE SURFACE HIGH SHIFTS EASTWARD ACROSS THE OHIO
VALLEY.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 20, 5:49 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
549 PM CDT TUE MAY 20 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
212300-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
549 PM CDT TUE MAY 20 2014 /649 PM EDT TUE MAY 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE WITH:
  HAIL TO THE SIZE OF GOLF BALLS.
  DAMAGING WINDS.
  ISOLATED FLASH FLOODING.
  AN OUTSIDE CHANCE OF A TORNADO.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY THIS
  EVENING ACROSS FAR NORTHERN ILLINOIS AND EXPAND IN COVERAGE
  THROUGH THE EVENING ACROSS MUCH OF NORTH CENTRAL AND NORTHEAST
  ILLINOIS...AND INTO NORTHWEST INDIANA. STORMS WILL SLOWLY
  DIMINISH IN COVERAGE AND INTENSITY OVERNIGHT. THE SEVERE
  WEATHER THREAT LOOKS TO BE AT ITS PEAK ALONG...AND NORTH OF
  INTERSTATE 80...AND MAINLY BETWEEN 6 PM AND 1 AM.

  DISCUSSION:

  A WEAK COLD FRONT WILL MOVE SLOWLY SOUTHEAST INTO THE AREA THIS
  EVENING. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP ALONG OR
  JUST AHEAD OF THE FRONT ACROSS FAR NORTHERN ILLINOIS LATE THIS
  AFTERNOON. THESE INITIAL STORMS WILL BE CAPABLE OF LARGE HAIL
  AND STRONG WINDS...ALONG WITH AN OUTSIDE CHANCE OF A TORNADO.
  AS WINDS ALOFT INCREASE THIS EVENING STORMS WILL LIKELY ORGANIZE
  AND HAVE THE GREATEST POTENTIAL OF PRODUCING STRONG WINDS AS
  THEY EVOLVE SOUTHEAST ACROSS THE REGION...INCLUDING ACROSS THE
  CHICAGO METRO AREA. THE STORMS WILL MAINTAIN A HAIL THREAT AS
  WELL AS AN ISOLATED FLASH FLOOD THREAT...AS IT IS POSSIBLE FOR A
  SEVERAL HOUR PERIOD OF STORMS IN SOME COMMUNITIES. STORMS SHOULD
  SLOWLY DIMINISH IN INTENSITY OVERNIGHT...WITH A SLOW PROGRESSION
  SOUTHWARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS SOUTH OF INTERSTATE 80 ON
WEDNESDAY. SOME OF THESE STORMS COULD AGAIN BE STRONG TO
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS FROM
ANY SEVERE STORMS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTH CENTRAL
ILLINOIS SUNDAY AND SUNDAY NIGHT.

THUNDERSTORMS ARE ALSO POSSIBLE NORTH OF INTERSTATE 80 ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH
TONIGHT...ESPECIALLY IN AREAS NORTH OF INTERSTATE 80.

&&

LMZ740>745-212300-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
549 PM CDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS
COULD BE SEVERE...PRODUCING WINDS OVER 50 KNOTS AND LARGE HAIL.

PATCHY DENSE FOG IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-212300-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
549 PM CDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS. A FEW OF THESE STORMS COULD
BE SEVERE ACROSS THE SOUTHERN THIRD OF THE LAKE...PRODUCING WINDS
IN EXCESS OF 50 KNOTS AND LARGE HAIL.

AREAS OF DENSE FOG IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

&&

BEACHLER

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, May 20, 8:21 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
821 PM CDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             NORTH AURORA            41.80N 88.33W
05/20/2014  M1.50 INCH       KANE               IL   TRAINED SPOTTER

            NEAR RT 25 AND BANBURY RD.

&&

AKREIN
Local storm report, May 20, 8:22 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
822 PM CDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     MALTA                   41.93N 88.86W
05/20/2014                   DE KALB            IL   TRAINED SPOTTER

            POWER POLE SNAPPED. ROOF AND DOOR DAMAGE TO A POLE BARN
            AT NELSON RD AND MALTA RD.

&&

BN
Local storm report, May 20, 8:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
825 PM CDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             WOODRIDGE               41.74N 88.04W
05/20/2014  E1.00 INCH       DUPAGE             IL   TRAINED SPOTTER

            GREENE RD AND HOBSON RD.

&&

BN
Local storm report, May 20, 8:27 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
827 PM CDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             NAPERVILLE              41.76N 88.15W
05/20/2014  E1.00 INCH       DUPAGE             IL   TRAINED SPOTTER

            HUFFMAN AND BENTON RD.

0730 PM     HAIL             NAPERVILLE              41.76N 88.15W
05/20/2014  E1.00 INCH       DUPAGE             IL   TRAINED SPOTTER

            RAYMOND AND MCDOWELL DR.

&&

BN
Local storm report, May 20, 8:28 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
828 PM CDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             AURORA                  41.77N 88.29W
05/20/2014  E1.00 INCH       KANE               IL   TRAINED SPOTTER

            IL-31 AND INDIAN TRAIL RD ALSO AT MIDWAY AND IL-31.

&&

BN
Local storm report, May 20, 8:30 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
830 PM CDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     FLOOD            NAPERVILLE              41.76N 88.15W
05/20/2014                   DUPAGE             IL   TRAINED SPOTTER

            OGDEN AVE AND N AURORA RD 6 INCHES OF STANDING WATER AT
            RAILROAD VIA DUCT.

&&

BN

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:11 PM CDTSpecial Marine WarningLOT3 hr
May 20, 7:14 PM CDTSevere Thunderstorm WarningLOTDeKalb, Kane, Kendall46 min
May 20, 7:20 PM CDTSevere Thunderstorm WarningLOTCook, DuPage55 min
May 20, 7:23 PM CDTSevere Thunderstorm WarningLOTLake, McHenry52 min
May 20, 7:40 PM CDTSevere Thunderstorm WarningLOTDuPage, Kane, Kendall, Will50 min
May 20, 8:03 PM CDTAreal Flood AdvisoryLOTCook, DuPage, Kane6 hr
May 20, 8:10 PM CDTSevere Thunderstorm WarningLOTCook, DuPage, Will65 min
May 20, 9:05 PM CDTSevere Thunderstorm WarningLOTLee, Ogle55 min
May 20, 9:11 PM CDTSevere Thunderstorm WarningLOTCook, Will79 min
May 20, 9:16 PM CDTAreal Flood AdvisoryLOTCook, Will6 hr
May 20, 9:33 PM CDTFlash Flood WarningLOTCook6 hr
May 20, 9:51 PM CDTRiver Flood AdvisoryLOTLake49 hr
May 20, 10:03 PM CDTSpecial Weather StatementLOTWinnebago27 min
May 20, 10:05 PM CDTRiver Flood WarningLOTKane, Kendall63 hr
May 20, 10:05 PM CDTSpecial Weather StatementLOTCook25 min
May 20, 10:13 PM CDTSevere Thunderstorm WarningLOTOgle47 min
May 20, 10:21 PM CDTRiver Flood WarningLOTWill28 hr
May 20, 10:32 PM CDTSpecial Weather StatementLOTCook13 min
May 20, 10:34 PM CDTSpecial Marine WarningLOT116 min
May 20, 10:57 PM CDTSpecial Weather StatementLOTMcHenry33 min
May 20, 11:36 PM CDTSpecial Weather StatementLOTCook24 min
May 20, 11:59 PM CDTSpecial Marine WarningLOT61 min
May 21, 3:01 AM CDTMarine Dense Fog AdvisoryLOT12 hr
May 21, 3:46 AM CDTSpecial Weather StatementLOTLee29 min
May 21, 4:12 AM CDTSpecial Weather StatementLOTLaSalle33 min
May 21, 4:37 AM CDTSpecial Weather StatementLOTKendall38 min
May 21, 9:12 AM CDTDense Fog AdvisoryLOTLake3 hr
May 21, 9:39 AM CDTRiver Flood AdvisoryLOTKane, Kendall3 days
May 21, 3:23 PM CDTSpecial Weather StatementLOTFord22 min
May 21, 3:26 PM CDTSevere Thunderstorm WarningLOTFord64 min

Nearby

Flash Flood Warnings in Illinois, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.